Pennsylvania, 2004

Cold in Pennsylvania, January 15 to 16, 2004

January 15 to 16, 2004 · NWS BGM · 7 events in 7 counties and zones

A deep low pressure system in southeast Canada combined with a large area of high pressure in the province of Ontario, Canada to create northwest winds of 15 to 25 mph across the area. This high pressure system also ushered in below zero temperatures.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A deep low pressure system in southeast Canada combined with a large area of high pressure in the province of Ontario, Canada to create northwest winds of 15 to 25 mph across the area. This high pressure system also ushered in below zero temperatures. The cold and wind combined to produce wind chill values of 15 to 35 below zero. Many schools were closed due to the extreme cold. The cold air also caused problems with cars and buses starting. In addition, some residences and business had damage from frozen pipes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 15, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Jan 15, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EST THU JAN 15 2004

.DISCUSSION...

SATELLITE THIS AFTN SHOWING STRATOCU SOUTH OF THE LAKES WITH SOME
SNOW SHOWERS AND FLURRIES ACROSS THE SOUTHERN TIER OF NEW YORK AND
NORTHERN TIER OF PA. WINDS BEGINNING TO INCREASE THIS AFTN AND THIS
TREND WILL CONTINUE THIS EVENING AS PRESSURE GRADIENT TIGHTENS
BETWEEN DEPARTED CLIPPER AND HIGH PRESSURE RIDGE BUILDING INTO THE
GREAT LAKES. AS TEMPS DROP WELL BELOW ZERO TONIGHT AND WINDS
INCREASE TO 15 TO 25 MPH, WIND CHILLS WILL FALL UNDER WIND CHILL
WARNING CRITERIA. WITH SUCH COLD TEMPS IN THE MORNING ON FRIDAY,
WILL ALSO EXTEND THE WIND CHILL ADVISORY THROUGH FRIDAY MORNING.

OUT OTHER PROBLEM OF THE DAY IS LES. ETA BUFKIT SOUNDINGS CONTINUE
TO SHOW NW FLOW BECOMING WELL ALIGNED THIS EVENING AVRG ARND 310.
THIS FAVORS A BROAD SINGLE BAND OR HEAVY MULTIBAND INTO THE FINGER
LAKES. LAKE INDUCED CAPES OVER 1000 J/KG FOR MUCH OF THE EVENING.
HELPING ALONG THE ACTION IS WEAK SHRT WV ENERGY DROPPING INTO THE
ERN TROF AND GENERAL SYNOPTIC INCREASING BELOW 700MB. THE SHORTER
FETCH WILL LIMIT AMOUNTS, BUT VERY HIGH LIQUID TO SNOW RATIOS SHOULD
PUT AREAS SOUTHEAST OF LAKE ONTARIO INTO HIGH ADVISORY CRITERIA.

THE FLOW BECOMES A LITTLE MORE WESTERLY DURING THE DAY
FRIDAY...AROUND 300 DEGREES. THE INVERSION LOWERS TO AROUND 900MB.
NOT ENOUGH TO STOP THE LAKE EFFECT SNOW SHOWERS AND FLURRIES, BUT
LIKELY TO LESSEN THE INTENSITY AND KEEP ACCUMS MINOR DURING THE DAY.
850 TEMPS FRIDAY WARM 10 TO 15 DEGREES BY 00Z SAT. LIGHT LAKE EFFECT
SHSN WILL LINGER INTO SAT MORNING ACROSS THE NORTH COUNTRY.
OTHERWISE, DRY WEATHER THRU SATURDAY UNDER THE EFFECTS OF SURFACE
RIDGING.

&&

.LONG TERM (SAT NGT THROUGH THURS)...
BROAD L/WV TROFFINESS EXISTS THROUGH THE PERIOD. S/WV IMPULSES WILL
ROTATE THRU THE REGION BRINGING A COUPLE ROUNDS OF WAA SNOW BOTH
EARLY AND LATE. LLVL FLOW WILL ALSO BE NWLY ACROSS THE LAKES AT
TIMES THRU DAY 5. ALTHOUGH NO MAJOR STORM ON THE HORIZON...THE ABOVE
FACTORS WARRANT A MENTION OF NUISANCE SNOW OR FLURRY CHANCES THROUGH
TUESDAY FOR MOST OF THE COUNTIES. DRIEST AREA WILL BE NEPA. WEAK
HIGH CRESTS OVER THE AREA BEGINNING TUES NITE INTO LATER WEDS NIGHT
FOR AT LEAST ONE DAY WITH NO PCPN MENTIONED. MDLS AND NCEP PROGS
SHOW ANOTHER CLIPPER MAKING A RUN AT US WITH LIGHT WAA SNOW DVLPG
THURS. TEMPS TO REMAIN BELOW NORMAL...ESPLY TUES WHERE AGAIN WERE
FACED WITH MINUS 20-25C AIR AT 850 MB. WILL SHADE 5 DEGREES OFF MOS
FOR MOST DAYS TO ALLEVIATE CLIMO INFLUENCE ON GUIDANCE.

&&

AVIATION...
STRONG NWLY FLOW WILL BE OVER THE TAF REGION THROUGH THE PD. UPR
VORTEX OVER MAINE WILL HAVE STRONG JET ACROSS THE REGION. OVERALL A
DIFFICULT AND LOW CONFIDENCE FCST AS IT IS VRY HARD TO FIND OR TIME
IMPULSES MOVG THRU THE FLOW. ETA LOOKS LIKE IT MOVES ONE SPEED MAX
THRU AREA TONIGHT...MAYBE 03Z-09Z. WHOLE COLUMN OF ATMOS VERY DRY
WITH THIS FEATURE...BUT LAKE INDUCED INSTABILITY MDT-XTRM. PLUMES OF
STRATOCU WILL DVLP BKN MVFR CIGS IN -SN OVERALL WITH SYR DIPPING
FREQUENTLY TO IFR CIG/VSBY IN SNOW SQUALLS. PSBLY ITH-BGM WILL GO
OCNL IFR DEPENDING ON BAND ORIENTATION. BLSN A SIG VSBY ISSUE TOO.
TAFS ON THE FRINGE OF LES WILL BE SCT-BKN MVFR.

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL WARNING ALL ZONES TONIGHT THROUGH FRIDAY MORNING.
     LAKE EFFECT SNOW ADVISORY TONIGHT NYZ017>018-036
PA...WIND CHILL WARNING ALL ZONES TONIGHT THROUGH FRIDAY MORNING.

JML/JAB
Hazardous weather outlook, Jan 15, 3:17 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EST THU JAN 15 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121109-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
317 AM EST THU JAN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
DANGEROUSLY COLD TEMPERATURES AND WIND WILL COMBINE TO BRING WIND
CHILLS TO THE -25 TO - 35 RANGE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MORFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bradford

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Bradford forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lackawanna

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Lackawanna forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Cold/Wind Chill, Luzerne

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Luzerne forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pike

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Pike forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Cold/Wind Chill, Susquehanna

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Susquehanna forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wyoming

When
January 15, 6:00 PM EST to January 16, 8:00 AM EST
Where
Wyoming forecast zone
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382858, 5382859, 5382860, 5382861, 5382862, 5382939, 5382940.